MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C2060
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact at the proximal end of the pusher assembly.The pusher assembly was fractured approximately 114.0 cm from the proximal end.The pusher assembly had bends and kinks approximately 13.0 cm, 50.0 cm, 111.0 cm and 117.5 cm from the proximal end.The proximal constraint sphere was detached from the distal detachment tip (ddt) of the pusher assembly.The embolization coil had offset coil winds on its distal end.The embolization coil was flushed from the introducer sheath.The pusher assembly was fractured and embolization coil was detached from the ddt and, therefore, could not be functionally tested.Conclusions: evaluation of the returned pc400 revealed a fractured pusher assembly and detached embolization coil.It was reported that the physician experienced strong resistance at the tip of the introducer sheath while attempting to advance the pc400.If the device is forcefully advanced against this resistance, the pusher assembly will likely become kinked.Further evaluation revealed a fracture on the device.If a kinked device is further manipulated, the kink may worsen into a fracture.This damage likely caused the pull wire to retract from the distal detachment tip (ddt) which will effectively detach the embolization coil.This fracture and detached coil were not identified in the complaint; therefore, they were likely incidental to the reported complaint and occurred post-procedure.Further evaluation revealed multiple kinks and bends on the length of the device.Based on the reported complaint, some of the kinks and bends were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.The introducer sheath was undamaged.The root cause of the inability to advance the pc400 out of its introducer sheath could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using penumbra coil 400s (pc400).During the procedure, the physician successfully placed six pc400s in the target vessel using a lantern delivery microcatheter (lantern).While attempting to advance a new pc400 into the lantern, the physician experienced strong resistance at the tip of the introducer sheath and the pusher assembly became kinked.Therefore, the pc400 was removed.The procedure was completed using new pc400s, a penumbra smart coil (smart coil) and other coils with the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8238351
Report Number3005168196-2019-00050
Device Sequence Number1593450
Product Code HCG
UDI-Device Identifier00814548010762
UDI-Public00814548010762
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/12/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/18/2026
Device Catalogue Number4002C2060
Device Lot NumberF84163
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/19/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2018
Initial Report FDA Received Date01/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005